Clin Psychopharmacol Neurosci.  2016 May;14(2):212-217. 10.9758/cpn.2016.14.2.212.

Late Onset Agranulocytosis with Clozapine Associated with HLA DR4 Responding to Treatment with Granulocyte Colony-stimulating Factor: A Case Report and Review of Literature

Affiliations
  • 1Department of Psychiatry, Post Graduate Institute of Medical Education and Research, Chandigarh, India. drsandeepg2002@yahoo.com
  • 2Department of Internal Medicine, Post Graduate Institute of Medical Education and Research, Chandigarh, India.

Abstract

Agranulocytosis as a side effect of clozapine has been reported to be associated with initial phases of treatment, i.e., first six months. Agranulocytosis with clozapine during the initial phases of treatment has been linked to genetic vulnerability in the form of variations in the human leukocyte-antigen haplotypes. However, there is limited literature on late onset agranulocytosis with clozapine and this has very rarely been linked to human leukocyte-antigen haplotypes vulnerability. In this report we review the existing data on late onset agranulocytosis with clozapine and describe the case of a young man, who developed agranulocytosis with clozapine after 35 months of treatment and was found to have genetic vulnerability in form of being positive for HLA DR4. This case highlights underlying autoimmune immune mechanism in clozapine-induced agranulocytosis and the need for frequent blood count monitoring on clozapine even after the initial 6 months of starting treatment especially in patients with genetic vulnerability to develop this condition.

Keyword

Clozapine; Agranulocytosis; Neutropenia
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr